What is Floxing?
Strange name, serious implications. “Floxing” is a colloquial term that was coined to describe adverse events that can occur during or after taken an antibiotic from the Fluoroquinolone (FQ) class of antibiotics. Floxing is commonly referred to as FQ Toxicity in it’s acute sense, and FQAD for chronic, long-lasting disability. The antibiotics, which include drugs such Avelox, Cipro, Levaquin, Floxin and many more (many have gone into the generic market as well), are capable of setting into motion an idiopathic syndrome that causes numerous symptoms that can literally number into the several hundred. These symptoms are categorized as adverse events. They are not caused by anaphylaxis or allergic reactions, or your basic class of understood side effects that go away when the drug is stopped.
Adverse events are unintended pharmacologic effects that occur when a medication is administered correctly while a side effect is a secondary unwanted effect that occurs due to drug therapy.
It is a common misconception that adverse events and side effects are the same thing. Even doctors confuse the difference between the two.
Fluoroquinolone Toxicity in susceptible individuals, and it is not known who is susceptible until after the fact, causes long term to permanent, sometimes progressive, multi systemic, crippling, full blown syndrome.
This syndrome usually encompasses two or more of the following broad physiological systems:
A detailed list of symptoms is listed below.
Delayed Adverse Events
The Fluoroquinolones have the unique capabilities of cause delayed adverse events. These are adverse events that, unfortunately for many, do not appear right away but instead the manifest days, weeks, or months after completing a course of therapy. The mechanisms remain poorly understood but researchers know they involved the mitochondria (a). Because of this unique symptom presentation, many patients nor doctors suspect fluoroquinolone involvement. The delay from consumption to manifestation separates cause and effect. This contributes to the view that the fluoroquinolones are benign therapy. Many patients and doctors are puzzles by the symptom onset and presentation and do not suspect that an antibiotic could cause such damage.
It is important for patients (and many doctors) to understand that, the Fluoroquinolones are fundamentally different than any other class of antibiotics. Our culture’s mindset often associates all antibiotics together as benign substances (penicillin and the pink liquid syndrome). The Fluoroquinolones method of action is different from other, safer antibiotics. They are Topoisomerase Inhibitors and are considered chemotherapy, as in anti-cancer style medication! As preposterous as this may sound to some, a quick google scholar search will provide refutable proof. The only other Topoisomerase inhibitors that exist in the medical realm are chemotherapy (Anti-tumor/anti-cancer) drugs. Their chemotherapeutic method of action makes them toxic against mitochondria, which also accounts for their ability to cause delayed adverse events as mentioned above. For more information on their chemotherapeutic method of action, see the following documentation:
In the same historical time frame since the Fluoroquinolones release into modern medicine, the world saw an increase in the ‘mystery’ illnesses such as chronic fatigue syndrome, fibromyalgia, Gulf War Syndrome, etc…. All the while, the family Fluoroquinolone antibiotics was broadening and prescribing was exponentially increasing (7). Although it would be irresponsible to say that the Fluoroquinolones is the sole cause all of these illnesses, the sheer heterogeneity of syndrome, coupled with the enormous prescription rate of the Fluoroquinolones in our society, gives credence to the theory that there are, at the very least, distinct subsets in each of these mystery illness categories that were indeed initiated by Fluoroquinolone exposure.
To the average doctor and to many patients, the adverse events of Fluoroquinolones are disparate and by all definitions, outrageous. There really is no good measure for the type and scope of their damage potential. This style of damage is ‘off the radar scope’ of most doctors who are taught outdated paradigms in medical school. The documented damages range from permanent nerve damage, tendons spontaneously rupturing, organ failure, psychosis, and literally dozens more. Most doctors find the broad scope of the damages that can be caused by the fluoroquinolones preposterous and they simply can’t wrap their heads around a differential diagnosis to include the Fluoroquinolones. Most of them don’t know what to look for or how to connect the symptoms.
Despite the fact that the FDA, some academic researchers, and a small amount of doctors acknowledge the ability of the fluoroquinolones to cause these damages, and it is documented by Black Box warnings and in the drug literature, a cognitive dissonance exists and it is usually not suspected nor connected by doctors. These drugs truly have fallen through the cracks in our pharmacovigilance system.
Doctors remain woefully ignorant to the propensity for the Fluoroquinolones to do such levels of harm, mainly because they do not understand the Fluoroquinolones unique method of action and their ability to separate cause and effect. The FDA in the recent past, has recognized this syndrome and has coined the phrase Fluoroquinolone Associated Disability or FQAD (8).
Detailed Symptom List:
You will notice that many symptoms have overlaps with symptoms commonly seen in other pathologies. This leads credence to the idea that many pathologies, not all, in the world today have at their cause the common thread of Fluoroquinolone use. During their heyday, the Fluoroquinolones were one of the most prescribed antibiotics in the world, with hundreds of millions of prescriptions given out yearly worldwide.
A listing of Fluoroquinolone Toxicity adverse symptoms, commonly reported by sufferers (not all inclusive):